Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Midland/Odessa, TX

July 8, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 8, 2008, 8:32 PM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 8:32 PM MDT (02:32 UTC)
Expired
Jul 9, 2008, 12:30 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 159 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 090232
FFWMAF
NMC015-090630-
/O.NEW.KMAF.FF.W.0022.080709T0232Z-080709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM MDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1230 AM MDT

* AT 822 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A LARGE AREA OF MODERATE TO HEAVY RAINFALL ACROSS THE WESTERN HALF
  OF EDDY COUNTY. ADDITIONAL RAINFALL RATES OF A QUARTER TO 
  A HALF INCH PER HOUR CAN BE EXPECTED THROUGH 1030 PM MDT. THIS 
  ADDITIONAL RAINFALL WILL LIKELY RESULT IN FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  RIVERS...LAKEWOOD...DAYTON...CARLSBAD NORTH...CARLSBAD...AVALON...
  ATOKA AND ARTESIA

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3292 10481 3292 10409 3207 10414 3206 10479

$$
3 follow-up statements
000 
WGUS74 KMAF 090329
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1029 PM CDT TUE JUL 8 2008

NMC015-090630-
/O.CON.KMAF.FF.W.0022.000000T0000Z-080709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
929 PM MDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR
WESTERN EDDY COUNTY...

AT 918 PM MDT...TRAINED WEATHER SPOTTERS REPORTED MINOR STREET FLOODING
IN ARTESIA WITH 6 TO 8 INCHES OF WATER FLOWING THROUGH THE INTERSECTIONS
OF MAIN STREET AND TEXAS STREET.  THIS AREA OF HEAVY SHOWERS AND STORMS 
WAS LOCATED FROM SOUTH OF QUEEN... TO WEST CARLSBAD... TO ARTESIA AND WAS
MOVING NORTH AT 13 MPH.  MINOR STREET FLOODING REPORTED EARLIER IN CARLSBAD 
IS BEGINNING TO IMPROVE AS THE AREA OF MODERATE RAINFALL HAS SHIFTED WEST.

BE CAREFUL DRIVING AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARDER
TO RECOGNIZE.  TURN AROUND DONT DROWN.

LAT...LON 3292 10481 3292 10409 3207 10414 3206 10479

$$
000 
WGUS74 KMAF 090400
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT TUE JUL 8 2008

NMC015-090630-
/O.CON.KMAF.FF.W.0022.000000T0000Z-080709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
1000 PM MDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR
WESTERN EDDY COUNTY...

AT 953 PM MDT...TRAINED WEATHER SPOTTERS REPORTED STREET FLOODING 
IN ARTESIA WITH POLICE BARRICADING ROADS.  1ST STREET... RICHEY STREET...
ROSELAWN... BOWMAN... 10TH... 20TH... AND GRAND WITH WATER FLOWING
6 TO 8 INCHES DEEP MAINLY IN THE INTERSECTIONS.  LIGHT TO MODERATE
RAIN WILL CONTINUE FROM QUEEN TO ARTESIA.  THIS PRECIPITATION WAS 
MOVING NORTHWEST AT 15 MPH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3292 10481 3292 10409 3207 10414 3206 10479

$$
000 
WGUS74 KMAF 090635
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 AM CDT WED JUL 9 2008

NMC015-090645-
/O.EXP.KMAF.FF.W.0022.000000T0000Z-080709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
1235 AM MDT WED JUL 9 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN EDDY COUNTY...

AT 1235 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD 
WEAKENED AND NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING. 

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3292 10481 3292 10409 3207 10414 3206 10479

$$


13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:46 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 5:46 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT TUE JUL 8 2008

.AVIATION...
EXPECTING MVFR CEILINGS (PREVAILING OR TEMPO) MOST LOCATIONS
AFTER 10Z TONIGHT. WINDS WILL BE GUSTY THIS EVENING IN THE
WEST TEXAS TERMINALS BUT SHOULD DECREASE BY 03Z OR 04Z MOST
LOCATIONS EXCEPT PERHAPS FORT STOCKTON. HAVE A TEMPO GROUP
FOR MVFR CEILINGS AND VISIBILITIES WITH SHRA MUCH OF THE FORECAST
CYCLE AT KHOB...KCNM PER LATEST RADAR TRENDS AND INCOMING
GUIDANCE. EXPECT VFR CONDITIONS BY 17Z WEDNESDAY MOST LOCATIONS.

12

&&

.PREV DISCUSSION... /ISSUED 209 PM CDT TUE JUL 8 2008/

DISCUSSION...
RICH MSTR IS PLACE ACRS W TX AS EVIDENT IN PRESENCE 7H-5H THETA-E
RIDGE AXIS AND 1.5 PW/S ON 12Z MAF SOUNDING. WX ACRS W TX BEING
INFLUENCED BY CIRCULATION AROUND 5H HIGH WELL TO THE E AND MID LEVEL
WLYS SAGGING S INTO NRN NM. THIS HAS PLACED A DEEP S-SE FLOW (THRU
450MB) ACRS W TX. WATER VAPOR ALSO INDICATES A WEAKENING UPPER
LOWS S OF THE BBNP AND ANOTHER FARTHER SW OF BBNP. AS SUCH EXPECT
THAT PRECIP THIS PM FROM THE CNTRL PB SWD WILL BE CLOSELY TIED TO
THETA-E RIDGE AXIS WITHIN SLY MID LEVEL FLOW...LOW S OF BBNP...AND
DAYTIME HEATING. PRECIP FARTHER W WILL BE TIED TO TERRAIN...MID
LEVEL SHEAR AXIS...AND THETA-E RIDGE. POP FCST ALREADY ORIENTED
IN THIS FASHION AND WILL MAKE MINOR CHANGES. CONVECTION IN THE
PANHANDLE/ S PLAINS WILL BE IMPORTANT TO THE CHANCES FOR PRECIP ACRS
PB WED AS STORMS WILL HELP TO DRIVE BOUNDARY S INTO AT LEAST NRN
CWFA. NAM IS SHOWING THE BOUNDARY IN A SWD LOCATION 00Z/THUR AND
EXPECT THAT WITH BOUNDARY BEING IN CLOSE PROXIMITY TO THETA-E
RIDGE/SHEAR AXIS THE BEST CHANCE OF RAIN WED WILL BE FROM THE GDP
MTNS INTO SE NM/NW-N PB. CHANCE OF RAIN WILL DECREASE ACRS FAR
S-SE AS LOWER THETA-E AIR WORKS NWWD WITH AN INCREASED PRESENCE OF
HIGH PRESSURE. THIS TREND WILL CONTINUE INTO THUR AS 5H HGHTS
SLOWLY BUILD AND LOWER THETA-E AIR MOVES FARTHER NW. NAM/ECMWF IN
PRETTY GOOD AGREEMENT THAT 5H RIDGING WILL INCREASE WWD PUSHING
MID LEVEL MST AXIS W OF CONTINENTAL DIVIDE. GFS SLOWER HOLDING 7H-
5H MSTR ACRS NM EVEN INTO SAT. HIGH TEMPS BACK INTO THE 90S LATE
THIS WEEK ACRS CWFA AND FCST WILL REFLECT SLOW WARMING TREND WITH
BETTER POPS ACRS FAR W. MID LEVEL WLYS WILL ATTEMPT TO PRESSURE
WELL DEVELOPED SUBTROPICAL RIDGE INTO SUNDAY WHICH WOULD TEND TO
BRING BETTER MSTR/STEERING FLOW INTO W AND NE CWFA. ATTP WILL BE
SLOW TO BUY INTO THIS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 8, 12:29 PM MDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT TUE JUL 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
129 PM CDT TUE JUL 8 2008 /1229 PM MDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND INTO THE OVERNIGHT HOURS. GREATEST CHANCES WILL BE OVER THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION... AND INTO
SOUTHEAST NEW MEXICO. THE PRIMARY THREAT WITH THIS ACTIVITY WILL
BE LOCALIZED FLASH FLOODING. IN ADDITION...ROCK AND MUDSLIDES
COULD BE POSSIBLE IN THE HIGHER MOUNTAIN TERRAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY
AND INTO WEDNESDAY NIGHT. WHILE ALL AREAS WILL SEE RAIN
CHANCES...BEST CHANCE WILL RESIDE OVER SOUTHEAST NEW MEXICO.
EXPECT LOCALLY HEAVY RAINFALL AGAIN...WHICH WILL LEAD TO
ADDITIONAL FLOODING POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:22 PM MDTAreal Flood AdvisoryMAFLea83 min
Jul 8, 7:40 PM MDTAreal Flood AdvisoryMAFEddy2 hr
Jul 9, 3:40 AM MDTFlash Flood WatchMAFEddy, Lea41 hr
Jul 9, 5:25 PM MDTAreal Flood AdvisoryMAFEddy110 min
Jul 9, 5:30 PM MDTAreal Flood AdvisoryMAFLea2 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.